• Previous Article
    Recovery of the sound speed and initial displacement for the wave equation by means of a single Dirichlet boundary measurement
  • EECT Home
  • This Issue
  • Next Article
    Global existence for exterior problems of semilinear wave equations with the null condition in $2$D
June  2013, 2(2): 337-353. doi: 10.3934/eect.2013.2.337

A local existence result for a system of viscoelasticity with physical viscosity

1. 

University of Pittsburgh, Department of Mathematics, 301 Thackeray Hall, Pittsburgh, PA 15260, United States

2. 

Institute of Applied Mathematics and Mechanics, University of Warsaw, ul. Banacha 2, 02097 Warszawa, Poland

Received  September 2012 Revised  February 2013 Published  March 2013

We prove the local in time existence of regular solutions to the system of equations of isothermal viscoelasticity with clamped boundary conditions. We deal with a general form of viscous stress tensor $\mathcal{Z}(F,\dot F)$, assuming a Korn-type condition on its derivative $D_{\dot F}\mathcal{Z}(F, \dot F)$. This condition is compatible with the balance of angular momentum, frame invariance and the Claussius-Duhem inequality. We give examples of linear and nonlinear (in $\dot F$) tensors $\mathcal{Z}$ satisfying these required conditions.
Citation: Marta Lewicka, Piotr B. Mucha. A local existence result for a system of viscoelasticity with physical viscosity. Evolution Equations and Control Theory, 2013, 2 (2) : 337-353. doi: 10.3934/eect.2013.2.337
References:
[1]

H. Amann, "Linear and Quasilinear Parabolic Problems. Vol. I. Abstract Linear Theory," Monographs in Mathematics, 89, Birkhäuser Boston, Inc., Boston, MA, 1995. doi: 10.1007/978-3-0348-9221-6.

[2]

G. Andrews, On the existence of solutions to the equation $u_{t t} = u_{x x t} + (u_x) _x$, J. Diff. Eqs., 35 (1980), 200-231. doi: 10.1016/0022-0396(80)90040-6.

[3]

S. Antmann and R. Malek-Madani, Travelling waves in nonlinearly viscoelastic media and shock structure in elastic media, Quart. Appl. Math., 46 (1988), 77-93.

[4]

S. Antman and T. Seidman, Quasilinear hyperbolic-parabolic equations of one-dimensional viscoelasticity, J. Diff. Eqs., 124 (1996), 132-185. doi: 10.1006/jdeq.1996.0005.

[5]

B. Barker, M. Lewicka and K. Zumbrun, Existence and stability of viscoelastic shock profiles, Arch. Rational Mech. Anal., 200 (2011), 491-532. doi: 10.1007/s00205-010-0363-1.

[6]

O. Besov, V. Il'in and S. Nikol'skiĭ, "Integral Representations of Functions and Imbedding Theorems. Vol. I," Translated from the Russian, Scripta Series in Mathematics, Edited by Mitchell H. Taibleson, V. H. Winston & Sons, Washington, D.C.; Halsted Press [John Wiley & Sons], New York-Toronto, Ont.-London, 1978.

[7]

R. Chill and S. Srivastava, $L^p$-maximal regularity for second order Cauchy problems, Math. Z., 251 (2005), 751-781. doi: 10.1007/s00209-005-0815-8.

[8]

P. Clement and S. Li, Abstract parabolic quasilinear equations and application to a ground-water flow problem, Adv. Math. Sci. Appl., 3 (1993/94), 17-32.

[9]

C. Dafermos, The mixed initial-boundary value problem for the equations of one- dimensional nonlinear viscoelasticity, J. Diff. Eqs., 6 (1969), 71-86.

[10]

C. Dafermos, "Hyperbolic Conservation Laws in Continuum Physics," Springer-Verlag, 1999.

[11]

R. Danchin and P. B. Mucha, A Lagrangian approach for the incompressible Navier-Stokes equations with variable density, Comm. Pure Appl. Math., 65 (2012), 1458-1480. doi: 10.1002/cpa.21409.

[12]

S. Demoulini, Weak solutions for a class of nonlinear systems of viscoelasticity, Arch. Rat. Mech. Anal., 155 (2000), 299-334. doi: 10.1007/s002050000115.

[13]

R. Denk, M. Hieber and J. Prüss, $\mathcalR$-boundedness, Fourier multipliers and problems of elliptic and parabolic type, Mem. Amer. Math. Soc., 166 (2003).

[14]

G. P. Galdi, "An Introduction to the Mathematical Theory of the Navier-Stokes Equations," Springer Tracts in Natural Philosophy, 38, 39, Springer-Verlag, New York, 1994. doi: 10.1007/978-0-387-09620-9.

[15]

D. Gilbarg and N. Trudinger, "Elliptic Partial Differential Equations of Second Order," Reprint of the 1998 edition, Classics in Mathematics, Springer-Verlag, Berlin, 2001.

[16]

T. Hughes, T. Kato and J. Marsden, Well-posed quasi-linear second-order hyperbolic systems with applications to nonlinear elastodynamics and general relativity, Arch. Rational Mech. Anal., 63 (1977), 273-294.

[17]

A. Korn, Über einige Ungleichungen, welche in der Theorie der elastischen und elektrischen Schwingungen eine Rolle spielen, Bull. Int. Cracovie Akademie Umiejet, Classe des Sci. Math. Nat., (1909), 705-724.

[18]

O. Ladyzhenskaya, V. Solonnikov and N. Ural'ceva, "Linear and Quasilinear Equations of Parabolic Type," Translation of Mathematical Monographs, 23, AMS, 1968.

[19]

M. Lewicka, L. Mahadevan and M. Pakzad, The Föppl-von Kármán equations for plates with incompatible strains, Proceedings of the Royal Society A Math. Phys. Eng. Sci., 467 (2011), 402-426. doi: 10.1098/rspa.2010.0138.

[20]

M. Lewicka and M. Pakzad, Scaling laws for non-Euclidean plates and the $W^{2,2}$ isometric immersions of Riemannian metrics, ESAIM: Control, Optimisation and Calculus of Variations, 17 (2011), 1158-1173. doi: 10.1051/cocv/2010039.

[21]

G. M. Lieberman, "Second Order Parabolic Differential Equations," World Scientific Publishing Co., Inc., River Edge, NJ, 1996.

[22]

A. Lunardi, "Analytic Semigroups and Optimal Regularity in Parabolic Problems," Progress in Nonlinear Differential Equations and their Applications, 16, Birkhäuser Verlag, Basel, 1995. doi: 10.1007/978-3-0348-9234-6.

[23]

M. G. Mora and L. Scardia, Convergence of equilibria of thin elastic plates under physical growth conditions for the energy density, J. Differential Equations, 252 (2012), 35-55. doi: 10.1016/j.jde.2011.09.009.

[24]

S. Meyer and M. Wilke, Optimal regularity and long-time behavior of solutions for the Westervelt equation, Appl. Math. Optim., 64 (2011), 257-271. doi: 10.1007/s00245-011-9138-9.

[25]

P. B. Mucha, Limit of kinetic term for a Stefan problem, Dis. Cont. Dynamical Syst., 2007, Dynamical Systems and Differential Equations, Proceedings of the 6th AIMS International Conference, suppl., 741-750.

[26]

P. B. Mucha and W. Zajączkowski, On a $L^p$-estimate for the linearized compressible Navier-Stokes equations with the Dirichlet boundary conditions, J. Differential Equations, 186 (2002), 377-393. doi: 10.1016/S0022-0396(02)00017-7.

[27]

R. Pego, Phase transitions in one-dimensional nonlinear viscoelasticity: Admissibility and stability, Arch. Rational Mech. Anal., 97 (1987), 353-394. doi: 10.1007/BF00280411.

[28]

P. Rybka, Dynamical modeling of phase transitions by means of viscoelasticity in many dimensions, Proc. Roy. Soc. Edin. A, 121 (1992), 101-138. doi: 10.1017/S0308210500014177.

[29]

B. Tvedt, Quasilinear equations for viscoelasticity of strain-rate type, Arch. Rat. Mech. Anal., 189 (2008), 237-281. doi: 10.1007/s00205-007-0109-x.

show all references

References:
[1]

H. Amann, "Linear and Quasilinear Parabolic Problems. Vol. I. Abstract Linear Theory," Monographs in Mathematics, 89, Birkhäuser Boston, Inc., Boston, MA, 1995. doi: 10.1007/978-3-0348-9221-6.

[2]

G. Andrews, On the existence of solutions to the equation $u_{t t} = u_{x x t} + (u_x) _x$, J. Diff. Eqs., 35 (1980), 200-231. doi: 10.1016/0022-0396(80)90040-6.

[3]

S. Antmann and R. Malek-Madani, Travelling waves in nonlinearly viscoelastic media and shock structure in elastic media, Quart. Appl. Math., 46 (1988), 77-93.

[4]

S. Antman and T. Seidman, Quasilinear hyperbolic-parabolic equations of one-dimensional viscoelasticity, J. Diff. Eqs., 124 (1996), 132-185. doi: 10.1006/jdeq.1996.0005.

[5]

B. Barker, M. Lewicka and K. Zumbrun, Existence and stability of viscoelastic shock profiles, Arch. Rational Mech. Anal., 200 (2011), 491-532. doi: 10.1007/s00205-010-0363-1.

[6]

O. Besov, V. Il'in and S. Nikol'skiĭ, "Integral Representations of Functions and Imbedding Theorems. Vol. I," Translated from the Russian, Scripta Series in Mathematics, Edited by Mitchell H. Taibleson, V. H. Winston & Sons, Washington, D.C.; Halsted Press [John Wiley & Sons], New York-Toronto, Ont.-London, 1978.

[7]

R. Chill and S. Srivastava, $L^p$-maximal regularity for second order Cauchy problems, Math. Z., 251 (2005), 751-781. doi: 10.1007/s00209-005-0815-8.

[8]

P. Clement and S. Li, Abstract parabolic quasilinear equations and application to a ground-water flow problem, Adv. Math. Sci. Appl., 3 (1993/94), 17-32.

[9]

C. Dafermos, The mixed initial-boundary value problem for the equations of one- dimensional nonlinear viscoelasticity, J. Diff. Eqs., 6 (1969), 71-86.

[10]

C. Dafermos, "Hyperbolic Conservation Laws in Continuum Physics," Springer-Verlag, 1999.

[11]

R. Danchin and P. B. Mucha, A Lagrangian approach for the incompressible Navier-Stokes equations with variable density, Comm. Pure Appl. Math., 65 (2012), 1458-1480. doi: 10.1002/cpa.21409.

[12]

S. Demoulini, Weak solutions for a class of nonlinear systems of viscoelasticity, Arch. Rat. Mech. Anal., 155 (2000), 299-334. doi: 10.1007/s002050000115.

[13]

R. Denk, M. Hieber and J. Prüss, $\mathcalR$-boundedness, Fourier multipliers and problems of elliptic and parabolic type, Mem. Amer. Math. Soc., 166 (2003).

[14]

G. P. Galdi, "An Introduction to the Mathematical Theory of the Navier-Stokes Equations," Springer Tracts in Natural Philosophy, 38, 39, Springer-Verlag, New York, 1994. doi: 10.1007/978-0-387-09620-9.

[15]

D. Gilbarg and N. Trudinger, "Elliptic Partial Differential Equations of Second Order," Reprint of the 1998 edition, Classics in Mathematics, Springer-Verlag, Berlin, 2001.

[16]

T. Hughes, T. Kato and J. Marsden, Well-posed quasi-linear second-order hyperbolic systems with applications to nonlinear elastodynamics and general relativity, Arch. Rational Mech. Anal., 63 (1977), 273-294.

[17]

A. Korn, Über einige Ungleichungen, welche in der Theorie der elastischen und elektrischen Schwingungen eine Rolle spielen, Bull. Int. Cracovie Akademie Umiejet, Classe des Sci. Math. Nat., (1909), 705-724.

[18]

O. Ladyzhenskaya, V. Solonnikov and N. Ural'ceva, "Linear and Quasilinear Equations of Parabolic Type," Translation of Mathematical Monographs, 23, AMS, 1968.

[19]

M. Lewicka, L. Mahadevan and M. Pakzad, The Föppl-von Kármán equations for plates with incompatible strains, Proceedings of the Royal Society A Math. Phys. Eng. Sci., 467 (2011), 402-426. doi: 10.1098/rspa.2010.0138.

[20]

M. Lewicka and M. Pakzad, Scaling laws for non-Euclidean plates and the $W^{2,2}$ isometric immersions of Riemannian metrics, ESAIM: Control, Optimisation and Calculus of Variations, 17 (2011), 1158-1173. doi: 10.1051/cocv/2010039.

[21]

G. M. Lieberman, "Second Order Parabolic Differential Equations," World Scientific Publishing Co., Inc., River Edge, NJ, 1996.

[22]

A. Lunardi, "Analytic Semigroups and Optimal Regularity in Parabolic Problems," Progress in Nonlinear Differential Equations and their Applications, 16, Birkhäuser Verlag, Basel, 1995. doi: 10.1007/978-3-0348-9234-6.

[23]

M. G. Mora and L. Scardia, Convergence of equilibria of thin elastic plates under physical growth conditions for the energy density, J. Differential Equations, 252 (2012), 35-55. doi: 10.1016/j.jde.2011.09.009.

[24]

S. Meyer and M. Wilke, Optimal regularity and long-time behavior of solutions for the Westervelt equation, Appl. Math. Optim., 64 (2011), 257-271. doi: 10.1007/s00245-011-9138-9.

[25]

P. B. Mucha, Limit of kinetic term for a Stefan problem, Dis. Cont. Dynamical Syst., 2007, Dynamical Systems and Differential Equations, Proceedings of the 6th AIMS International Conference, suppl., 741-750.

[26]

P. B. Mucha and W. Zajączkowski, On a $L^p$-estimate for the linearized compressible Navier-Stokes equations with the Dirichlet boundary conditions, J. Differential Equations, 186 (2002), 377-393. doi: 10.1016/S0022-0396(02)00017-7.

[27]

R. Pego, Phase transitions in one-dimensional nonlinear viscoelasticity: Admissibility and stability, Arch. Rational Mech. Anal., 97 (1987), 353-394. doi: 10.1007/BF00280411.

[28]

P. Rybka, Dynamical modeling of phase transitions by means of viscoelasticity in many dimensions, Proc. Roy. Soc. Edin. A, 121 (1992), 101-138. doi: 10.1017/S0308210500014177.

[29]

B. Tvedt, Quasilinear equations for viscoelasticity of strain-rate type, Arch. Rat. Mech. Anal., 189 (2008), 237-281. doi: 10.1007/s00205-007-0109-x.

[1]

Kenji Nakanishi, Hideo Takaoka, Yoshio Tsutsumi. Local well-posedness in low regularity of the MKDV equation with periodic boundary condition. Discrete and Continuous Dynamical Systems, 2010, 28 (4) : 1635-1654. doi: 10.3934/dcds.2010.28.1635

[2]

David M. Ambrose, Jerry L. Bona, David P. Nicholls. Well-posedness of a model for water waves with viscosity. Discrete and Continuous Dynamical Systems - B, 2012, 17 (4) : 1113-1137. doi: 10.3934/dcdsb.2012.17.1113

[3]

Borys Alvarez-Samaniego, Pascal Azerad. Existence of travelling-wave solutions and local well-posedness of the Fowler equation. Discrete and Continuous Dynamical Systems - B, 2009, 12 (4) : 671-692. doi: 10.3934/dcdsb.2009.12.671

[4]

Lin Shen, Shu Wang, Yongxin Wang. The well-posedness and regularity of a rotating blades equation. Electronic Research Archive, 2020, 28 (2) : 691-719. doi: 10.3934/era.2020036

[5]

Boris Kolev. Local well-posedness of the EPDiff equation: A survey. Journal of Geometric Mechanics, 2017, 9 (2) : 167-189. doi: 10.3934/jgm.2017007

[6]

Boris P. Andreianov, Giuseppe Maria Coclite, Carlotta Donadello. Well-posedness for vanishing viscosity solutions of scalar conservation laws on a network. Discrete and Continuous Dynamical Systems, 2017, 37 (11) : 5913-5942. doi: 10.3934/dcds.2017257

[7]

Irena Lasiecka, Mathias Wilke. Maximal regularity and global existence of solutions to a quasilinear thermoelastic plate system. Discrete and Continuous Dynamical Systems, 2013, 33 (11&12) : 5189-5202. doi: 10.3934/dcds.2013.33.5189

[8]

Radjesvarane Alexandre, Yoshinori Morimoto, Seiji Ukai, Chao-Jiang Xu, Tong Yang. Local existence with mild regularity for the Boltzmann equation. Kinetic and Related Models, 2013, 6 (4) : 1011-1041. doi: 10.3934/krm.2013.6.1011

[9]

Takamori Kato. Global well-posedness for the Kawahara equation with low regularity. Communications on Pure and Applied Analysis, 2013, 12 (3) : 1321-1339. doi: 10.3934/cpaa.2013.12.1321

[10]

Hyungjin Huh, Bora Moon. Low regularity well-posedness for Gross-Neveu equations. Communications on Pure and Applied Analysis, 2015, 14 (5) : 1903-1913. doi: 10.3934/cpaa.2015.14.1903

[11]

Christopher Henderson, Stanley Snelson, Andrei Tarfulea. Local well-posedness of the Boltzmann equation with polynomially decaying initial data. Kinetic and Related Models, 2020, 13 (4) : 837-867. doi: 10.3934/krm.2020029

[12]

Yong Zhou, Jishan Fan. Local well-posedness for the ideal incompressible density dependent magnetohydrodynamic equations. Communications on Pure and Applied Analysis, 2010, 9 (3) : 813-818. doi: 10.3934/cpaa.2010.9.813

[13]

Caochuan Ma, Zaihong Jiang, Renhui Wan. Local well-posedness for the tropical climate model with fractional velocity diffusion. Kinetic and Related Models, 2016, 9 (3) : 551-570. doi: 10.3934/krm.2016006

[14]

Timur Akhunov. Local well-posedness of quasi-linear systems generalizing KdV. Communications on Pure and Applied Analysis, 2013, 12 (2) : 899-921. doi: 10.3934/cpaa.2013.12.899

[15]

Hung Luong. Local well-posedness for the Zakharov system on the background of a line soliton. Communications on Pure and Applied Analysis, 2018, 17 (6) : 2657-2682. doi: 10.3934/cpaa.2018126

[16]

Hartmut Pecher. Local well-posedness for the nonlinear Dirac equation in two space dimensions. Communications on Pure and Applied Analysis, 2014, 13 (2) : 673-685. doi: 10.3934/cpaa.2014.13.673

[17]

Jae Min Lee, Stephen C. Preston. Local well-posedness of the Camassa-Holm equation on the real line. Discrete and Continuous Dynamical Systems, 2017, 37 (6) : 3285-3299. doi: 10.3934/dcds.2017139

[18]

Reinhard Racke, Jürgen Saal. Hyperbolic Navier-Stokes equations I: Local well-posedness. Evolution Equations and Control Theory, 2012, 1 (1) : 195-215. doi: 10.3934/eect.2012.1.195

[19]

Yongye Zhao, Yongsheng Li, Wei Yan. Local Well-posedness and Persistence Property for the Generalized Novikov Equation. Discrete and Continuous Dynamical Systems, 2014, 34 (2) : 803-820. doi: 10.3934/dcds.2014.34.803

[20]

Lassaad Aloui, Slim Tayachi. Local well-posedness for the inhomogeneous nonlinear Schrödinger equation. Discrete and Continuous Dynamical Systems, 2021, 41 (11) : 5409-5437. doi: 10.3934/dcds.2021082

2020 Impact Factor: 1.081

Metrics

  • PDF downloads (90)
  • HTML views (0)
  • Cited by (5)

Other articles
by authors

[Back to Top]